Texas, 2007Flash Flood and Hail in Texas, March 28 to 29, 2007
March 28 to 29, 2007 · NWS LUB · 18 events in 13 counties and zones
The severe weather event that struck the Great Plains on the 28th ranks as the most significant tornado outbreak recorded in the month of March. A pair of tornadic supercells initially erupted along the dryline over the central South Plains during the late afternoon hours, and tracked northeastward across the extreme southeastern Panhandle through the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The severe weather event that struck the Great Plains on the 28th ranks as the most significant tornado outbreak recorded in the month of March. A pair of tornadic supercells initially erupted along the dryline over the central South Plains during the late afternoon hours, and tracked northeastward across the extreme southeastern Panhandle through the early evening. These two storms produced a total of seven tornadoes in the South Plains region. The hardest hit areas were near Silverton and Antelope Flat in Briscoe County. No injuries were reported.|By late evening, the retreating dryline merged with an advancing Pacific front. This initiated at line of severe storms over the western South Plains that progressed eastward over the region through the early morning hours of the 29th. These storms resulted in widespread reports of large hail up to the size of golfballs and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 28, 7:16 PM CST, 34 minutes earlier.
Area forecast discussion, Mar 28, 7:16 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CDT WED MAR 28 2007
.UPDATE...
SUPERCELLS HAVE MOVED NORTH INTO THE CENTRAL PANHANDLE...WITH NEW
CONVECTIVE DEVELOPMENT ACROSS THE WESTERN SOUTH PLAINS FROM
MORTON TO NEAR TATUM AND LOVINGTON. THIS ACTIVITY WILL LIKELY
CONTINUE TO FILL IN ALONG CONVERGENT TROUGH AXIS. WINDS HAVE
BACKED IN THE MOIST AIR OVER MOST OF THE SOUTH PLAINS WITH 60
DEG DEWPOINTS AS FAR WEST AS BROWNFIELD AND LEVELLAND.
PACIFIC COLD FRONT MOVING ACROSS EASTERN NEW MEXICO WILL
EVENTUALLY INTERCEPT THE SFC TROUGH/DRYLINE WITH DISCRETE STORMS
MERGING/DEVELOPING INTO SQUALL LINE WHICH IS EXPECTED TO MOVE
EAST ACROSS THE SOUTH PLAINS IN THE 02-06Z TIME FRAME...AND ACROSS
THE ROLLING PLAINS AND SE PANHANDLE THEREAFTER. WILL CONTINUE TO
SEE SEVERE THREAT PAST MIDNIGHT WITH CONTINUED THREAT OF
HAIL...WIND AND ISOLATED TORNADOES.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 39 65 38 61 36 / 20 0 10 10 20
TULIA 46 68 39 63 38 / 50 10 10 20 20
PLAINVIEW 47 69 40 63 40 / 50 10 10 20 20
LEVELLAND 46 68 40 67 41 / 30 10 10 20 10
LUBBOCK 48 70 42 68 41 / 50 10 10 20 10
BROWNFIELD 46 71 41 67 42 / 30 10 10 20 10
CHILDRESS 55 73 51 69 45 / 70 30 20 40 20
SPUR 55 72 45 67 44 / 60 20 20 40 10
ASPERMONT 59 71 49 67 47 / 70 40 30 40 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
JJ/06
Hazardous weather outlook, Mar 28, 10:43 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT WED MAR 28 2007
TXZ021>044-291645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1143 AM CDT WED MAR 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER MUCH OF THE SOUTHERN PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE THIS AFTERNOON JUST EAST OF THE NEW MEXICO
STATE LINE. ATMOSPHERIC CONDITIONS WILL INITIALLY BE FAVORABLE FOR
SUPERCELL THUNDERSTORMS...WITH A THREAT OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. A FEW STRONG TORNADOES MAY BE
POSSIBLE OVER THE ROLLING PLAINS AND THE EXTREME SOUTHEASTERN
TEXAS PANHANDLE AS THE STORMS ENCOUNTER DEEPER MOISTURE.
THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX
THROUGH THE EVENING AND SLOWLY MOVE EAST. THE PRIMARY THREAT WILL
TRANSITION TO DAMAGING WINDS AND LARGE HAIL.
FLOODING
HEAVY RAINFALL WILL LIKELY ACCOMPANY THUNDERSTORMS THAT DEVELOP
THIS EVENING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE
SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS MAY AFFECT THE EASTERN PORTIONS OF THE
AREA ON FRIDAY. THE THREAT FOR DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON
THROUGH THIS EVENING.
In the hours before
Local storm report, Mar 28, 5:11 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
611 PM CDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 1 S SILVERTON 34.46N 101.30W
03/28/2007 BRISCOE TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED TORNADO ON THE GROUND JUST SOUTH
OF SILVERTON.
0600 PM TORNADO 3 NNW SILVERTON 34.51N 101.32W
03/28/2007 BRISCOE TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND 3 MILES
NORTH NORTHWEST OF SILVERTON.
0603 PM TORNADO 1 NE SILVERTON 34.48N 101.29W
03/28/2007 BRISCOE TX STORM CHASER
TORNADO WAS REPORTED BY A STORM CHASER 1 MILE NORTHEAST
OF SILVERTON. IT WAS 1/8 IN DIAMETER.
&&
FBOWSERLocal storm report, Mar 28, 5:18 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 1 NE SILVERTON 34.48N 101.29W
03/28/2007 BRISCOE TX STORM CHASER
TORNADO WAS REPORTED BY A STORM CHASER 1 MILE NORTHEAST
OF SILVERTON. IT WAS 1/8 OF A MILE IN DIAMETER.
&&
FBOWSERLocal storm report, Mar 28, 5:50 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 10 N QUITAQUE 34.51N 101.06W
03/28/2007 BRISCOE TX EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND NEAR OR AT CAPROCK CANYON
PARK AT 635 PM CDT.
0643 PM TORNADO 12 SW BRICE 34.59N 101.04W
03/28/2007 BRISCOE TX STORM CHASER
STORM CHASER REPORTED A TORNADO ON THE GROUND 12 MILES
SOUTHWEST OF BRICE AT 643 PM CDT.
&&
FBOWSERLocal storm report, Mar 28, 5:58 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 1 SE SOUTH PLAINS 34.21N 101.30W
03/28/2007 FLOYD TX NWS EMPLOYEE
TORNADO REPORTED JUST SOUTHEAST OF SOUTH PLAINS. AN
ABANDONED HOME WAS DESTROYED BY THE TORNADO.
0654 PM TORNADO 15 N TURKEY 34.61N 100.90W
03/28/2007 HALL TX STORM CHASER
STORM CHASER REPORTED A TORNADO ON THE GROUND 15 MILES
NORTH OF TURKEY.
&&
FBOWSERLocal storm report, Mar 28, 6:18 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TORNADO 12 SW BRICE 34.59N 101.04W
03/28/2007 BRISCOE TX STORM CHASER
STORM CHASER REPORTED A TORNADO ON THE GROUND 12 MILES
SOUTHWEST OF BRICE AT 643 PM CDT. IT DISSIPATED AT 709 PM
CDT.
&&
FBOWSERSpecial weather statement, Mar 28, 7:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT WED MAR 28 2007
TXZ021>044-290230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
813 PM CDT WED MAR 28 2007
...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT...
TORNADO PRODUCING THUNDERSTORMS THAT MOVED ACROSS FLOYD...BRISCOE
AND HALL COUNTIES HAVE ALL MOVED INTO THE PANHANDLE. SEVERAL
LONG LIVED TORNADOES WERE REPORTED. DAMAGE REPORTS ARE LIMITED AT
THIS TIME.
ADDITIONAL ENERGY WILL ROTATE OVER WEST TEXAS AHEAD OF AN UPPER
LEVEL LOW THAT WILL TRACK TOWARDS WEST TEXAS. THUNDERSTORMS WILL
CONTINUE TO LINE UP ACROSS EASTERN NEW MEXICO AND WILL MOVE INTO
THE WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE AROUND 9 PM.
AS THIS LINE MOVES EASTWARD THERE IS THE POTENTIAL FOR STRONG DAMAGING
WINDS AND LARGE HAIL. THERE IS STILL ENOUGH TURNING OF THE WINDS
AT THE LOWER LEVELS OF THE ATMOSPHERE ALONG WITH THE IMPRESSIVE
INSTABILITY TO CONTINUE THE THREAT OF ADDITIONAL TORNADOES.
IF STORMS APPROACH YOUR COMMUNITY BE PREPARED TO TAKE COVER.
Event by event
11 hail, 5 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Hail, Cochran
- When
- March 28, 7:50 PM CST to 8:00 PM CST
- Where
- Cochran County, 2 mi N of Bledsoe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.649, -103.020
The public reported quarter size hail just north of Bledsoe. Event duration was ten minutes.
Hail, Cochran
- When
- March 28, 7:59 PM CST
- Where
- Cochran County, Whiteface
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.600, -102.620
The Cochran County Sheriff's Office reported golfball size hail in Whiteface shortly before 20:00 CST. No damage was reported.
Hail, Bailey
- When
- March 28, 8:12 PM CST to 8:30 PM CST
- Where
- Bailey County, 1 mi S of Muleshoe
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.206, -102.730
Multiple reports of penny to quarter size hail just south of Muleshoe on Texas Highway 214. Hail accumulated on the driving surface.
Hail, Yoakum
- When
- March 28, 8:20 PM CST
- Where
- Yoakum County, 12 mi W of Denver City
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.970, -103.057
The public and local law enforcement officials reported ping pong ball size hail along Texas Highway 83 just east of the Texas and New Mexico state line. The hail was accompanied by damaging thunderstorm winds.
Hail, Parmer
- When
- March 28, 8:25 PM CST
- Where
- Parmer County, 5 mi E of Black
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.680, -102.532
A Texas Department of Public Safety trooper reported large hail up to the size of nickels on the Parmer and Castro County line just south of U.S. Highway 60 near Summerfield.
Hail, Castro
- When
- March 28, 8:25 PM CST
- Where
- Castro County, 6 mi S of Summerfield
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.643, -102.500
A Texas Department of Public Safety trooper reported large hail up to the size of nickels on the Parmer and Castro County line just south of U.S. Highway 60 near Summerfield.
Thunderstorm Wind, Yoakum
- When
- March 28, 8:25 PM CST
- Where
- Yoakum County, 12 mi W of Denver City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 32.970, -103.057
A local newspaper reported that an irrigation system was destroyed by severe thunderstorm winds along Texas Highway 83 west of Denver City. The damaging winds also were accompanied by hail.
Thunderstorm Wind, Castro
- When
- March 28, 9:15 PM CST
- Where
- Castro County, 3 mi N of Hart
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.423, -102.120
The Texas Tech University West Texas Mesonet recorded a thunderstorm wind gust to 71 miles per hour near Hart. No damage was reported.
Hail, Terry
- When
- March 28, 9:22 PM CST to 10:00 PM CST
- Where
- Terry County, 3 mi N of Tokio to Brownfield
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.223, -102.580
A line of severe thunderstorms produced a swath of large hail that ranged from penny size to golfball size. Golfball size hail was initially reported near Tokio at 21:22 CST. Golfball size hail also was reported near Gomez at 21:55 CST. Emergency management officials reported that hail covered a secondary roadway just north of U.S. Highway 380 between Tokio and Gomez, but no damage was reported. As the line of storms continued eastward, penny size hail was reported in Brownfield by 22:00 CST.
Hail, Hockley
- When
- March 28, 9:34 PM CST to 9:59 PM CST
- Where
- Hockley County, Levelland to 6 mi NW of Ropesville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.580, -102.370
A line of severe thunderstorms produced penny size hail from near Levelland to northwest of Ropesville.
Thunderstorm Wind, Hockley
- When
- March 28, 9:45 PM CST
- Where
- Hockley County, Anton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.820, -102.170
Public reports indicated that severe thunderstorm winds downed large tree limbs in Anton and restricted visibilities in blowing dust.
Hail, Lubbock
- When
- March 28, 10:12 PM CST to 10:35 PM CST
- Where
- Lubbock County, Wolfforth to 4 mi E of Reese Vlg
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.500, -102.020
A line of severe thunderstorms produced large hail across western and central Lubbock County. Initial reports indicated quarter size hail in Wolfforth at 22:12 CST. Hail up to the size of quarters was reported in west Lubbock.
Thunderstorm Wind, Swisher
- When
- March 28, 10:15 PM CST
- Where
- Swisher County, Kress
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.370, -101.750
Law enforcement officials reported that severe thunderstorm winds blew down two utility poles in the Kress vicinity.
Hail, Lynn
- When
- March 28, 11:03 PM CST to 11:06 PM CST
- Where
- Lynn County, 7 mi W of Tahoka
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.901
Local law enforcement reported nickel size hail on U.S. Highway 380 west of Tahoka.
Flash Flood, Crosby
- When
- March 28, 11:14 PM CST to March 29, 12:30 AM CST
- Where
- Crosby County, Lorenzo to Ralls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -101.530
Multiple reports indicated that flash flooding resulted in flood waters in city streets in Ralls and Lorenzo.
Hail, Crosby
- When
- March 28, 11:20 PM CST
- Where
- Crosby County, Cone
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.780, -101.380
Trained storm spotters reported penny size hail.
Lightning, Floyd
- When
- March 28, 11:20 PM CST
- Where
- Floyd County, Floydada
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -101.330
Lighting struck a radio antenna near Floydada. Damage resulting from the lighting strike left local law enforcement without radio communication through the night.
Thunderstorm Wind, Garza
- When
- March 28, 11:30 PM CST to March 29, 12:00 AM CST
- Where
- Garza County, Post to 9 mi ENE of Justiceburg
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.380
The Texas Tech University West Texas Mesonet station near Post measured a 60 mph wind gust as the line of severe thunderstorms moved eastward across central Garza County at 23:30 CST. Severe winds continued to accompany the squall line as it progressed eastward over eastern Garza County, and a wind gust of 62 mph was additionally measured by Texas Tech University West Texas Mesonet site near Lake Alan Henry at midnight CST. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, March 28, 20072 deaths · 9 injured · $4.0 million · EF3 · 6 events
- Tornadoes and Flash Flood in Texas, March 28 to 29, 20071 death · 5 injured · $3.8 million · EF3 · 87 events
- Tornadoes and Flash Flood in Oklahoma, March 28 to 29, 20072 deaths · $183,000 · EF2 · 13 events
- Tornadoes and Hail in Kansas, March 28 to 29, 2007$776,000 · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, March 28 to 29, 2007$2.5 million · EF2 · 43 events
- Tornadoes and Hail in Nebraska, March 28 to 29, 2007$1.4 million · EF2 · 32 events
- Tornadoes and Hail in Texas, March 28, 2007$185,000 · EF2 · 4 events
- Tornado and Hail in Nebraska, March 28, 2007$460,000 · EF1 · 5 events
- Blizzard and Winter Storm in Wyoming, March 28 to 30, 20074 injured · $130,000 · 15 events
- Lightning Strike in Tennessee, March 28, 2007$500,000 · 1 event
- Hail in North Carolina, March 28, 2007$100,000 · 2 in hail · 12 events
- Tornadoes and Hail in Texas, March 28, 2007$35,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21457, 21471, 21456, 21458, 21472, 21473, 21474, 21459, 21466, 21460, 21477, 21461, 21468, 21462, 21463, 21464, 21467, 21465.